Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 30, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 22, 2013, 8:13 PM PDT for Riverside County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2013, 8:13 PM PDT (03:13 UTC)
- Expired
- Aug 22, 2013, 11:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Riverside County, CA
The radar
The San Diego radar (KNKX), 105 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 3.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3381 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
798
WGUS56 KSGX 230313
FFWSGX
CAC065-230615-
/O.NEW.KSGX.FF.W.0030.130823T0313Z-130823T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
813 PM PDT THU AUG 22 2013
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA... THIS INCLUDES
THE CITY OF INDIO...LA QUINTA...AND COACHELLA...
* UNTIL 1115 PM PDT
* AT 803 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF
PRODUCING FLASH FLOODING OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALM DESERT
COUNTRY AND MECCA
LAT...LON 3355 11641 3368 11640 3383 11623 3365 11596
3355 11603 3343 11613 3343 11638
$$
PALMER2 follow-up statements
929
WGUS76 KSGX 230401
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
901 PM PDT THU AUG 22 2013
CAC065-230615-
/O.CON.KSGX.FF.W.0030.000000T0000Z-130823T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
901 PM PDT THU AUG 22 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM PDT FOR
CENTRAL RIVERSIDE COUNTY...
AT 851 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE HEAVY RAIN PRODUCING FLASH FLOODING OVER THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALM DESERT
COUNTRY...INDIO AND COACHELLA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3355 11641 3368 11640 3383 11623 3365 11596
3355 11603 3343 11613 3343 11638
$$
SMALL606
WGUS76 KSGX 230610
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1110 PM PDT THU AUG 22 2013
CAC065-230616-
/O.EXP.KSGX.FF.W.0030.000000T0000Z-130823T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
1110 PM PDT THU AUG 22 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM PDT FOR CENTRAL
RIVERSIDE COUNTY...
THE THUNDERSTORMS HAVE DISSIPATED...AND THE FLASH FLOOD WARNING WILL
BE ALLOWED TO EXPIRE AT 1115 PM. SOME RESIDUAL RUNOFF AND LOCAL
PONDING CAN STILL BE EXPECTED FOR THE NEXT COUPLE OF HOURS.
LAT...LON 3355 11641 3368 11640 3383 11623 3365 11596
3355 11603 3343 11613 3343 11638
$$
SMALLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:00 PM PDT, 6 hours 13 minutes earlier.
Area forecast discussion, Aug 22, 2:00 PM PDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 200 PM PDT THU AUG 22 2013 .SYNOPSIS... GENERALLY FAIR AND WARM WEATHER WILL CONTINUE THROUGH SATURDAY. COASTAL CLOUDS WILL BE REDUCED AND SO WILL THE CHANCES OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. OVER THE WEEKEND A SURGE OF TROPICAL MOISTURE WILL MOVE INTO THE REGION AND INCREASE THE CHANCE OF SHOWERS AND THUNDERSTORMS FOR ALL AREAS SUNDAY THROUGH MONDAY. IT WILL BE QUITE WARM AND MUGGY NEXT WEEK. FOR TUESDAY AND WEDNESDAY THE RAIN CHANCES APPEAR MAINLY IN THE MOUNTAINS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... MORE VERTICAL GROWTH TO CLOUDS THIS AFTERNOON COMPARED TO YESTERDAY... RADAR/VISUAL OBSERVATIONS INDICATE PULSE TYPE THUNDERSTORMS...WITH RAPID GROWTH AND DECAY. HIGH CLOUD BASES...AT OR ABOVE 12000 FEET AND DRY SUB CLOUD SO SIGNIFICANT WETTING RAIN LIKELY...BUT GUSTY WINDS AND ISOLATED DRY LIGHTNING STRIKES LIKELY. LIGHTNING DETECTION NETWORKS SHOW SEVERAL RECENT STRIKES IN VICINITY OF TWENTY NINE PALMS. APPEARS THE INCREASE IN CYCLONIC FLOW ALOFT FROM THE TAIL END OF TROUGH MOVING EAST AND CROSSING LONGITUDE 122 W AT THIS TIME IS THE CULPRIT. HAVE ISOLATED THUNDERSTORMS IN GRIDS BUT AREAL COVERAGE NOT ENOUGH TO BE PICKED UP BY GFE FORMATTER. LITTLE CHANGE TO REMAINDER OF FORECAST THROUGH NEXT WEEK... FRIDAY...WARMER... DRIER AND MORE STABLE. SATURDAY...REINTRODUCED DRY THUNDERSTORMS. SATURDAY NIGHT INTO MONDAY...POSSIBLE FLASH FLOODING OVER DESERT SLOPES OF MOUNTAINS/LOWER DESERTS...OTHERWISE WARM AND HUMID WITH WIDESPREAD SHOWERS. TUESDAY INTO THURSDAY...RESIDUAL SHOWERS/THUNDERSTORMS MAINLY OVER MOUNTAINS. && .AVIATION... 222000Z...COAST/VALLEYS...SCT-BKN CLOUDS AOA 12000 FT WITH UNRESTRICTED VIS THROUGH TONIGHT. PATCHY LOW CLOUDS AND FOG COULD RETURN TO THE SAN DIEGO COASTAL AREAS TONIGHT...BUT CONFIDENCE IS LOW. IF LOW CLOUDS AND FOG DO RETURN...IT WILL BE AFTER 10Z WITH BASES BLO 900 FT AND LOCAL VIS BLO 3SM. MTNS/DESERTS...SCT-BKN CLOUDS AOA 12000 FT AND UNRESTRICTED VIS THROUGH TONIGHT. CUMULUS ARE DEVELOPING THIS AFTERNOON OVER THE MTNS AND DESERTS. AN ISOLATED TSTM OR TWO ARE POSSIBLE...MAINLY OVER THE SAN BERNARDO AND SOUTHERN SAN DIEGO MTNS. && .HYDROLOGY... THROUGH SATURDAY EVENING...NO RAINFALL OF SIGNIFICANCE. FOR LATE SATURDAY NIGHT THROUGH MONDAY EVENING AM USING CALIFORNIA-NEVADA RIVER FORECAST CENTER GUIDANCE...WHICH YIELDS AMOUNTS RANGING FROM A FEW HUNDREDTHS TO A QUARTER INCH FROM COAST TO COASTAL SLOPES OF MOUNTAINS...AND 0.50 TO 0.75 INCHES OVER RIDGES/DESERT SLOPES OF MOUNTAINS AND DESERT VALLEYS. CREATED FFP GRIDS FOR SUNDAY...AND CAME UP WITH HIGH POTENTIAL FOR FLASH FLOODING DESERT SLOPES OF SAN DIEGO COUNTY MOUNTAINS/WESTERN RIVERSIDE COUNTY MOUNTAINS...ANZA BORREGO DESERT AND COACHELLA VALLEY. MODELS STILL HAVE MAJOR DIFFERENCES ON HANDLING THE TRACK OF THE REMNANTS OF NEWLY FORMED TROPICAL DEPRESSION NINE...FORECAST TO BECOME TROPICAL STORM IVO WITHIN 24 HOURS. THE 22/12Z GFS AND GEM SOLUTIONS SHIFTED THE CORE OF THE REMNANTS FURTHER EAST...EFFECTIVELY MISSING EASTERN SAN DIEGO COUNTY/WESTERN RIVERSIDE/SW SAN BERNARDINO COUNTY...BUT NAILED IMPERIAL COUNTY AND THE EASTERN THIRD RIVERSIDE COUNTY WITH AMOUNTS FROM 2.5 TO PLUS 4 INCHES...A SOLUTION VERY SIMILAR TO MODEL RUNS FROM TWO DAYS AGO. THE ECMWF MODEL CONSISTENTLY HAS BEEN SHOWING LESS THAN A QUARTER INCH OF RAIN OVER ANY OF SOUTHERN CALIFORNIA. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE ATTM. PZ...NONE. && PUBLIC/FIRE WEATHER...BALFOUR AVIATION/MARINE...PG SHORT TERM WARNINGS...SMALL/PALMER
Hazardous weather outlook, Aug 22, 3:20 PM PDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 320 PM PDT THU AUG 22 2013 CAZ042-043-048-050-055>058-060>062-PZZ750-775-232230- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 320 PM PDT THU AUG 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SATURDAY...A MINOR SURGE OF MOISTURE WILL MOVE INTO THE MOUNTAINS AND DESERTS...WITH A SLIGHT CHANCE OF THUNDERSTORMS. SUNDAY THROUGH MONDAY...THE REMNANTS OF A TROPICAL SYSTEM WILL SPREAD MORE MOISTURE ACROSS SOUTHERN CALIFORNIA...WITH A GREATER CHANCE OF SHOWERS AND THUNDERSTORMS IN ALL AREAS. ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN AND THE POTENTIAL FOR FLASH FLOODING. TUESDAY AND WEDNESDAY...LINGERING MOISTURE WILL BRING A CHANCE OF AFTERNOON THUNDERSTORMS TO THE MOUNTAINS AND DESERTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. PALMER
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:10 PM PDT | Blowing Dust Advisory | SGX | Riverside, San Diego | 5 hr |
| Aug 22, 7:54 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 36 min |
| Aug 22, 8:05 PM PDT | Flash Flood Warning | SGX | San Diego | 85 min |
| Aug 23, 2:03 PM PDT | Special Weather Statement | SGX | 87 min | |
| Aug 23, 2:17 PM PDT | Areal Flood Advisory | SGX | Riverside | 118 min |
| Aug 23, 2:25 PM PDT | Flash Flood Watch | SGX | Orange, Riverside, San Bernardino, San Diego | 4 days |
| Aug 23, 2:41 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 34 min |
| Aug 23, 2:49 PM PDT | Flash Flood Warning | SGX | San Diego | 116 min |
| Aug 23, 3:07 PM PDT | Areal Flood Advisory | SGX | Riverside | 113 min |
| Aug 23, 3:58 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
Nearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.